Minnesota, 2025

Blizzard and High Wind in Minnesota, March 15, 2025

March 15, 2025 · NWS FSD · 6 events in 4 counties and zones

Intense low pressure spread from the Central Plains early on March 14 to central Minnesota by the morning of March 15. After a period of rainfall and thunderstorms in the evening, precipitation switched over the a band of moderate to heavy snow later in the overnight and early morning of March 15.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Intense low pressure spread from the Central Plains early on March 14 to central Minnesota by the morning of March 15. After a period of rainfall and thunderstorms in the evening, precipitation switched over the a band of moderate to heavy snow later in the overnight and early morning of March 15. Very strong winds developed on the back side of the system, with sustained winds from 30 to 44 mph and spotty gusts as high as 59 mph. This produced a short period of blizzard conditions in portions of southwest Minnesota, mainly near the Buffalo Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 9:53 PM CST, 5 hours 7 minutes earlier. Its key messages:

  • Some concern for localized heavy rainfall potential continuing into the overnight. At this time that appears to be over far southeast SD, far northwest IA and parts of southwest MN. A widespread 1-1.5" of rain is likely in these areas with pockets of 2.0-3.0" possible.
  • The backside of the current storm system continues to bring the potential for heavy snow and strong winds. Gusts of 40-60 mph are likely causing whiteout conditions where snow is heaviest. Snowfall will be very dependent upon changeover time as the potential for 1-2" per hour is possible late tonight into early Saturday morning, especially near and north of I-90 and near and east of I-29.
  • Another system will bring rain and snow to the area on Tuesday night and Wednesday. Confidence low on amounts with warmer conditions and disagreement amongst the models on location of better precipitation threat.
Area forecast discussion, Mar 14, 9:53 PM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- Some concern for localized heavy rainfall potential continuing
  into the overnight. At this time that appears to be over far
  southeast SD, far northwest IA and parts of southwest MN. A
  widespread 1-1.5" of rain is likely in these areas with
  pockets of 2.0-3.0" possible.

- The backside of the current storm system continues to bring
  the potential for heavy snow and strong winds. Gusts of 40-60
  mph are likely causing whiteout conditions where snow is
  heaviest. Snowfall will be very dependent upon changeover time
  as the potential for 1-2" per hour is possible late tonight
  into early Saturday morning, especially near and north of I-90
  and near and east of I-29.

-  Another system will bring rain and snow to the area on
   Tuesday night and Wednesday. Confidence low on amounts with
   warmer conditions and disagreement amongst the models on
   location of better precipitation threat.

&&

.DISCUSSION...
Issued at 237 PM CDT Fri Mar 14 2025

A very strong upper level low pressure will move into KS this
afternoon and then into central IA by this evening. This will bring
strong forcing to Missouri Valley into northwest IA late this
afternoon, which then spreads north to all areas, but especially
east of the James Valley. This strong forcing lingers through
Saturday morning, before rapidly collapsing late morning into
Saturday afternoon as the wave lifts rapidly northeast into the
Great Lakes region.

Severe weather details:

The environment ahead of the strong forcing late this afternoon and
early this evening indicates an almost inverted v soundings with
very dry air below about 700 mb. This will of course limit
instability, but still have some indications of 500-1000 J/kg CAPE.
With this in mind that should be enough forcing and instability to
produce a few thunderstorms late this afternoon with winds of 60-70
mph possible. Later, roughly from 23z-03z the main PV lifts
northeast with which the stronger line of storms will be associated.
While there are some hints that this could miss just to the
southeast of the area it will obviously need to be watched as wind
gusts around 70 mph will be possible. While the tornado threat is
low it is not zero. One threat to watch could be QLCS potential with
what looks to be about 30 knots of 0-3km shear ahead of the expected
line. This potential would be highest east of a Correctionville to
Spencer IA line. Any severe threats should be done by 8-9pm.

Heavy rain threat:

Most models, while all not in the same location, are producing a
decent area of 1-1.5" of rainfall. A few of the model runs as well
as the 90th percentile are pushing 2-3". The highest chance for
these higher rainfall amounts will be near and west of the Buffalo
Ridge into far southeast SD and far northwest IA. For now, localized
ponding of water appears to be the main threat. Putting 3-3.5" of
rain into the river forecast models does not produce river flooding
so at least for now even using some of the maximum model rainfall
amounts does not yield river flooding. The best chance for heavier
rain will be roughly 7 pm to 3 am.

Snow threat and challenges:

The changeover timing continues to be the most important factor with
this system. With plenty of moisture and very strong forcing, 1-2"
per hour rates are likely. What this means is every hour that the
snow starts earlier or later than expected results in some big
differences in amounts. For now the higher amounts appear to be near
and north of I-90 and close to I-29. Definitely some variance within
the models but changeover looks like it will be roughly 3am-7am late
tonight into early Saturday morning. And once again, if we
changeover closer to 3 am, amounts will likely lean towards the 75th
percentile and if changeover is closer to 7 am, then amounts may be
closer to the 25th percentile. Overall looking like 2-6 inches in
the above area.

Saturday should be windy with snow ending from southwest to
northeast. Some blowing and drifting snow will be possible in areas
that receive 2-3 inches or more, but with the snow being on the
wetter side it will not be overly blowable. Highs will remain near
freezing where the deeper snowpack is, with 40s near and west of the
James River.

West northwest flow aloft sets up Saturday night through Monday
which will bring mild conditions back to the area, a bit more
limited across the snow cover. Outside of the areas with snow, highs
will be in the 40s and 50s Sunday and 60s and 70s on Monday.

The next system of interest comes through Tuesday night into
Wednesday morning and will bring a mix of rain and snow. Agreement
amongst the models not real strong but for now a bit on the warmer
side with maybe an inch or two.

Thursday and Friday looks to be on the cooler with dry conditions.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1045 PM CDT Fri Mar 14 2025

Rain will change to snow from west to east overnight, with
visibilities quickly dropping with the onset of snow as
northwesterly winds increase, gusting around 40 to 45 kts into
Saturday. These winds will result in areas of blowing snow in
locations that receive any appreciable snow accumulation.

Snow will diminish from west to east through Saturday morning
into mid afternoon, ending east of Interstate 29 later in the
afternoon. Winds will continue to be gusty through the
afternoon, then decrease on Saturday evening

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 AM to 4 PM CDT Saturday for SDZ062-066-
     067-070-071.
     Blizzard Warning from 4 AM to 4 PM CDT Saturday for SDZ040-056.
     High Wind Warning from 4 AM to 4 PM CDT Saturday for SDZ040-
     055-056.
     Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
     SDZ039-054-055-060>062-065>071.
     High Wind Warning until 10 AM CDT Saturday for SDZ038-039-050-
     052>054-057>061-063>065-068-069.
MN...Wind Advisory from 4 AM to 4 PM CDT Saturday for MNZ098.
     Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
     MNZ081-089-098.
     Wind Advisory from 7 AM to 6 PM CDT Saturday for MNZ081-089-
     090.
     Blizzard Warning from 4 AM to 4 PM CDT Saturday for MNZ071-072-
     080-097.
     High Wind Warning from 4 AM to 4 PM CDT Saturday for MNZ071-
     072-080-097.
IA...Wind Advisory from 4 AM to 4 PM CDT Saturday for IAZ001-012-
     020-031.
     Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
     IAZ001-012.
     Wind Advisory from 7 AM to 6 PM CDT Saturday for IAZ002-003-
     013-014-021-022-032.
NE...Wind Advisory from 4 AM to 4 PM CDT Saturday for NEZ013-014.
     Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
     NEZ013.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Mar 14, 6:52 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
752 PM CDT Fri Mar 14 2025

SDZ038-039-050-052>055-057>061-063>065-160100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
752 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

A significant storm system will bring rain changing to snow tonight.
At the same time, northerly winds will gust as high as 50 to 60 mph.
During any periods of blowing snow, reduced visibilities below 1
mile are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and periods of blowing snow, where snow has fallen, will
continue into Saturday. If traveling Saturday, be sure to check the
latest conditions ahead of time and alter plans if needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066>071-160100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Turner-Lincoln-Bon Homme-Yankton-Union-
752 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Showers and thunderstorms will continue into the overnight hours with
the overall risk for strong thunderstorms diminishing by late
evening.

Rain will change to snow late tonight into Saturday morning. At the
same time, northerly winds will gust between 45 to 55 mph. During
any periods of falling snow, blowing snow and near-blizzard
conditions will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and periods of blowing snow, where snow has fallen, will
continue into Saturday. If traveling Saturday, be sure to check the
latest conditions ahead of time and alter plans if needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MNZ071-072-080-097-SDZ040-056-160100-
Lincoln-Lyon-Murray-Pipestone-Brookings-Moody-
752 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Tonight.

Rain will change to snow late tonight into Saturday morning. At the
same time, northerly winds will begin to gust 45 to 55 mph. During
periods of falling snow, drastically reduced visibility and blizzard
conditions are expected with hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and periods of blowing snow, where snow has fallen, will
continue into Saturday. If traveling Saturday, be sure to check the
latest conditions ahead of time and alter plans if needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 2 high wind, 1 winter weather. Local standard time, as filed.

Blizzard, Murray

When
March 15, 3:00 AM CST to 9:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

After a period of evening rainfall, snow developed and became briefly heavy with a difficult to measure accumulation of 4.2 inches at Slayton and 1.9 inches at Lake Wilson. As northwest winds increased to a sustained 40 to 42 mph at times at Slayton and near Dovray with gusts as high as 53 mph, the combination of wind and snowfall led to a period of widespread visibility of less than one-half mile, and frequent visibility of one-quarter mile or less.

Winter Weather, Pipestone

When
March 15, 3:00 AM CST to 10:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

After rain during the evening, a change to a period of moderate snowfall totaled 1.5 inches at Edgerton and 1.0 inch at Pipestone. Northwest winds become strong and gusty with sustained winds from 30 to 37 mph at times with gusts as high as 51 mph at Trosky. The combination of wind and snowfall led to a brief period of visibility of one mile or less.

Blizzard, Lyon

When
March 15, 6:00 AM CST to 10:30 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

After a period of evening rainfall, snow developed and became briefly heavy with accumulation of 2.5 inches at Tracy and 2.0 inches 5 miles south of Cottonwood and 4 miles south-southwest of Milroy. As northwest winds increased to a sustained 40 to 44 mph at Marshall and Tracy and gusted as high as 59 mph at Tracy, the combination of wind and snowfall led to a period of widespread visibility of less than one-half mile, and frequent visibility of one-quarter mile or less.

Blizzard, Cottonwood

When
March 15, 6:00 AM CST to 10:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

After a period of evening rainfall, snow developed and became briefly heavy with a difficult to measure accumulation of 4.0 inches at Jeffers. As northwest winds increased to a sustained 30 to 40 mph at times at Windom and near Jeffers and Mountain Lake, with gusts as high as 54 mph, the combination of wind and snowfall led to a period of widespread visibility of less than one-half mile, and frequent visibility of one-quarter mile or less.

High Wind, Lyon

When
March 15, 8:00 AM CST to 11:30 AM CST
Where
Lyon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northwest winds increased to a sustained 40 to 44 mph at Marshall and Tracy and gusted as high as 59 mph at Tracy.

High Wind, Murray

When
March 15, 8:00 AM CST to 11:30 AM CST
Where
Murray forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northwest winds increased to a sustained 40 to 42 mph at Slayton and near Dovray, and gusted as high as 53 mph near Dovray.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253810, 1253815, 1253809, 1253813, 1253811, 1253812.